Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 54, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 8, 2004, 2:40 PM MDT for Niobrara County, Wyoming; Sioux County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2004, 2:40 PM MDT (20:40 UTC)
- Expired
- Jul 8, 2004, 3:30 PM MDT
- In force
- 50 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
Counties Sioux County, NE, Niobrara County, WY
The radar
The Rapid City radar (KUDX), 166 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 2:40 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -375 J/kg
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 082040 SVRCYS NEC165-WYC027-082130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 240 PM MDT THU JUL 8 2004 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL NIOBRARA COUNTY IN EAST CENTRAL WYOMING NORTHWESTERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 330 PM MDT * AT 231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR WHITMAN...OR ABOUT 16 MILES NORTHEAST OF LUSK...AND MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHERN SIOUX COUNTY AT 250 PM MDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING FOR THE PANHANDLE OF NEBRASKA. LAT...LON 4298 10420 4281 10419 4280 10376 4300 10382 $$ KMD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:00 AM MDT, 11 hours 40 minutes earlier.
Area forecast discussion, Jul 8, 3:00 AM MDT, 11 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 300 AM MDT WED JUL 8 2004 .SHORT TERM...MORNING SURFACE PLOT HAS FORECAST AREA IN THE WARM SECTOR OF A LOW CENTERED IN SOUTHERN SASKATCHEWAN. THIS HAS RESULTED IN BALMY EARLY MORNING TEMPS. THE WARM MOIST BOUNDARY LAYER WILL HANG AROUND THROUGH THIS EVENING. AS AN UPPER TROUGH OVER WESTERN MONTANA MOVES ACROSS NORTHERN WYOMING TODAY...TEMPS ALOFT WILL COOL OVER THE REGION...ESPECIALLY NORTH OF U.S. 20/I-25. THE RESULTING INCREASE IN INSTABILITY WILL CAUSE SOME THUNDERSTORMS TO FORM IN THE EARLY AFTERNOON. AS THE STORMS HEAD EAST THEY WILL STRENGTHEN. CAPE VALUES WILL BE GREATEST ON THE PANHANDLE...WITH MORNING DEW POINTS IN THE MID 60S THERE. DEW POINTS WILL DECREASE SOME AS DAYTIME MIXING OCCURS...BUT SPOTTY VALUES NEAR 60 SHOULD BE PRESENT IN THE AFTERNOON AND EVENING. SOME JET STREAM ENERGY MOVES ACROSS THE AREA DURING MAX HEATING PROVIDING ADDITIONAL SHEAR AND DYNAMICS TO AID IN CONVECTION. THE AREA DRIES OUT AFTER SUNSET...BUT SOUTHEAST WINDS SHOULD BRING BACK LOW CLOUDS AND PATCHY FOG TO THE PANHANDLE AROUND MIDNIGHT. .LONG TERM...PATTERN GRADUALLY TRANSITIONS TO A MORE SUMMERLIKE REGIME AS UPPER HIGH BUILDS OVER THE SRN CONUS AND FORCES STRONGER WESTERLIES NORTHWARD ALONG THE NRN TIER STATES OVER THE WEEKEND. THIS WILL ALSO INCREASE CAPPING OVER THE CWA SO WHILE CONVECTION WILL NOT GO AWAY ALTOGETHER IT SHOULD BE MORE LIMITED AND DIURNAL IN NATURE WITH WEAKER FORCING EXPECTED. LITTLE OVERALL CHANGE INTO THE EARLY PART OF NEXT WEEK BUT BY THE MIDDLE OF NEXT WEEK LATEST GFS RUN SHOWS UPPER HIGH RETROGRADING WWRD WITH A DECENT COOL PUSH MOVING INTO REGION IN NW UPPER FLOW. WILL NOT JUMP ON THIS QUITE YET BUT SEE WHAT LATER RUNS DEPICT. .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. POMEROY/RE
Hazardous weather outlook, Jul 8, 10:49 AM MDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1049 AM MDT THU JUL 8 2004 NEZ001>003-019>021-054-055-WYZ059>070-091130- BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN- KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON- NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX- SNOWY RANGE-SOUTHWEST CARBON- INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS... KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY... TORRINGTON AND WHEATLAND 1049 AM MDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF SOUTHEAST WYOMING THIS AFTERNOON AND SPREAD EAST ACROSS THE PLAINS OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. AS THE STORMS NEAR THE NEBRASKA/WYOMING BORDER AFTER 3 PM...SOME OF THE STORMS MAY BE SEVERE. THE MAIN THREAT FROM THE STRONGEST STORMS WILL BE WIND GUSTS OF 60 MPH OR GREATER AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE MAINLY FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY NEAR THE WYOMING/NEBRASKA BORDER AND IN THE WESTERN NEBRASKA PANHANDLE. STARK
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 3:29 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 31 min |
| Jul 8, 3:59 PM MDT | Tornado Warning | CYS | Dawes | 31 min |
| Jul 8, 5:13 PM MDT | Tornado Warning | CYS | Morrill | 32 min |
| Jul 8, 5:42 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 33 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2004Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.